MAUDE Adverse Event Report: C.R. BARD, INC. (BASD) -3006260740 FULL KIT 20G X 10 CM WITH GUARDIVA AND PROBE COVER; CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS

C.R. BARD, INC. (BASD) -3006260740 FULL KIT 20G X 10 CM WITH GUARDIVA AND PROBE COVER; CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS
Model Number N/A
Medical Device Problem Codes Break (1069); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/13/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The manufacturer has received the sample and is pending evaluation.Results are expected soon.
 
Event or Problem Description
It was reported by customer that "powerglide tip catheter damage- tip broke off in patient.Device was "loose" out of package per rn." it was reported by the customer that "pt is super hard stick with dvt to rue and l subclavian completely occluded.Had piv in r ac that infiltrated.Attempted line in small vein 6cm distal to l ac.Vein immediately tied into a larger vein but wouldn't have had quite enough space if i stuck where it got larger so tried just below it.Vein was approx 1/2 cm deep so went in w almost a flat angle.Was a little off to one side so had to adjust angle sl.Looked like i was in vein and thought i had a little blood return in catheter so slid the guidewire off.Didn't seem to have any resistance.When i tried to slide off the catheter, it only went about 5cm and met resistance.I pulled it back onto needle without difficulty but was unable to disengage the guidewire to pull it back.The button wouldn't even push down.So, i slid the catheter back off as far as it would go and removed the housing without difficulty.Noted the guidewire had a bend to it.Was unable to aspirate any blood so slowly removed catheter while attempting to aspirate.Never got blood return and got to where i thought end of catheter was and it stuck! when i flushed it, it leaked out of insertion site and under the skin some.Tourniquet was still on to try to keep vein at max size.Could push the catheter back in about 1cm but again stuck when tried to pull it out.Tried just holding gentle traction on catheter and counter traction on skin, tried lightly massaging the tissue around insertion site.Rotated catheter slightly back and forth.On ultrasound it looked like catheter tip was just in vein but at 5 o'clock position.Cath lab nurse came to help.Tried the same things i tried.Eventually was able to remove it.Never applied force to it.When it came out we checked the tip and it looked sheared and then when compared to unused catheter and measured, there was 1.5 cm missing.Sent pt to er with tourniquet on.They did a doppler and didn't think there was a foreign body in the vein but said there appeared to be a thrombus near insertion site.Xray says there is 1.5cm foreign body in the soft tissue.And there was a thrombus to radial and cephalic veins and " vascular calcifications throughout the soft tissues".On xray his arm looks like it has ropes in it there is so much calcification and thrombus.The vein i was attempting was easily compressible.Er doc told him to follow up with his surgeon for possible removal." additional information 03/21/2023 patient did not receive an iv for long-term antibiotics.Unknown treatment or outcome following er.Patient was being treated for diabetic foot ulcer/long term iv antibiotics.Relevant history: pt has had numerous piccs bilaterally.Had known dvts in r arm.Had known total occlusion to left subclavian with only collateral blood flow.Pt's last piv was in r ac and infiltrated which resulted in need for iv access on this date.Venous doppler study of left arm in er (post attempted insertion) showed thrombus to radial and cephalic veins and " vascular calcifications throughout the soft tissues".Pt is near end of options for iv access.Has ejection fraction of 9% per wife.Surgeon reported pt not a candidate for port a cath placement.
 
Event or Problem Description
It was reported by customer that "powerglide tip catheter damage- tip broke off in patient.Device was "loose" out of package per rn." it was reported by the customer that "pt is super hard stick with dvt to rue and l subclavian completely occluded.Had piv in r ac that infiltrated.Attempted line in small vein 6cm distal to l ac.Vein immediately tied into a larger vein but wouldn't have had quite enough space if i stuck where it got larger so tried just below it.Vein was approx 1/2 cm deep so went in w almost a flat angle.Was a little off to one side so had to adjust angle sl.Looked like i was in vein and thought i had a little blood return in catheter so slid the guidewire off.Didn't seem to have any resistance.When i tried to slide off the catheter, it only went about 5cm and met resistance.I pulled it back onto needle without difficulty but was unable to disengage the guidewire to pull it back.The button wouldn't even push down.So, i slid the catheter back off as far as it would go and removed the housing without difficulty.Noted the guidewire had a bend to it.Was unable to aspirate any blood so slowly removed catheter while attempting to aspirate.Never got blood return and got to where i thought end of catheter was and it stuck! when i flushed it, it leaked out of insertion site and under the skin some.Tourniquet was still on to try to keep vein at max size.Could push the catheter back in about 1cm but again stuck when tried to pull it out.Tried just holding gentle traction on catheter and counter traction on skin, tried lightly massaging the tissue around insertion site.Rotated catheter slightly back and forth.On ultrasound it looked like catheter tip was just in vein but at 5 o'clock position.Cath lab nurse came to help.Tried the same things i tried.Eventually was able to remove it.Never applied force to it.When it came out we checked the tip and it looked sheared and then when compared to unused catheter and measured, there was 1.5 cm missing.Sent pt to er with tourniquet on.They did a doppler and didn't think there was a foreign body in the vein but said there appeared to be a thrombus near insertion site.Xray says there is 1.5cm foreign body in the soft tissue.And there was a thrombus to radial and cephalic veins and " vascular calcifications throughout the soft tissues".On xray his arm looks like it has ropes in it there is so much calcification and thrombus.The vein i was attempting was easily compressible.Er doc told him to follow up with his surgeon for possible removal." additional information 3/21/23 patient did not receive an iv for long-term antibiotics.Unknown treatment or outcome following er.Patient was being treated for diabetic foot ulcer/long term iv antibiotics.Relevant history: pt has had numerous piccs bilaterally.Had known dvts in r arm.Had known total occlusion to left subclavian with only collateral blood flow.Pt's last piv was in r ac and infiltrated which resulted in need for iv access on this date.Venous doppler study of left arm in er (post attempted insertion) showed thrombus to radial and cephalic veins and " vascular calcifications throughout the soft tissues".Pt is near end of options for iv access.Has ejection fraction of 9% per wife.Surgeon reported pt not a candidate for port a cath placement.
 
Additional Manufacturer Narrative
H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The complaint of a catheter fracture is confirmed.One 20 ga x 10 cm powerglide pro was returned for evaluation.The guidewire and safety mechanism were returned in their advanced and activated positions.The catheter had been advanced off the needle and contained dried blood residues.The catheter tip appeared to be damaged and measured to be approximately 8.5 cm in length.Microscopic inspection of the damaged tip region revealed a v-shaped fracture.A longitudinal split was present proximal to the break location.The longitudinal split damage appeared to have been caused internally from the needle with the v-shaped fracture being the location of the puncture.The characteristic of the damage is consistent with damage caused by retraction of the catheter against the needle bevel.The product instructions for use (ifu) states, ¿warning: one the catheter has been advanced, do not reinsert the needle back into the catheter or pull on the catheter back onto the needle.If the needle needs to be repositioned, either do so without the aid of the needle, or remove both the catheter and the needle as a unit to prevent the needle from damaging or shearing the catheter".

Brand Name
FULL KIT 20G X 10 CM WITH GUARDIVA AND PROBE COVER
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
C.R. BARD, INC. (BASD) -3006260740
605 north 5600 west
salt lake city 84116
Manufacturer (Section G)
BARD REYNOSA S.A. DE C.V. -9617592
blvd. montebello #1
parque industrial colonial
reynosa, tamaulipas 88780
MX   88780
Manufacturer Contact
becky garcia
605 north 5600 west
salt lake city 84116
8015950700
MDR Report Key16652987
Report Number3006260740-2023-01076
Device Sequence Number20458245
Product Code FOZ
UDI-Device Identifier00801741140587
UDI-Public(01)00801741140587
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K162377
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2023
Device Model NumberN/A
Device Catalogue NumberF120108PT
Device Lot NumberREGX0898
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/15/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/13/2023
Supplement Date Received by Manufacturer06/14/2023
Initial Report FDA Received Date03/30/2023
Supplement Report FDA Received Date06/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR
Patient SexMale
Patient Weight81 KG